Health knowledge made personal
Join this community!
› Share page:
Go
Search posts:

NURSES NIGHTMARE – MEDICATION ERRORS

Posted Jan 24 2010 12:00am
Jan
24

       One of the most frightening times for nurses is making a medication error.  In fact, it is more like a nightmare!  Early in nursing school we all learn the five R’s with respect to reducing those errors, or even eliminating them: the right patient, the right dose, the right medication, the right route and, at the right time.  All of these are very familiar to nurses, and as I have read more recent articles in regards to home care, the sixth precaution is the right documentation. 

       I remember I made a medication error one time on the med/surg floor (the only one I can remember) and I gave a Tylenol #4 rather than a Tylenol #3.  I was so upset and reported it in an incident report immediately, but I felt sick about it for days.  Luckily, there is not a lot of difference in those two particular medications.  However, I can see where nurses get confused, especially if they are in a hurry or if a doctor has written an order that is very hard to read.  Sometimes the physician will give a verbal order that might sound similar to another drug and it is smart to read the order back for clarification.  Further, it doesn’t hurt to chart that you have read the information back for no other reason than to cover your tracks. 

        Medication errors are not only made by nurses.  In fact, pharmacies make many mistakes, the physician makes mistakes ordering a certain dose and even patients themselves make mistakes when taking a drug.  Often physicians write a prescription for a particular medication and either the medication itself is difficult to read, or the dose is simply wrong.  It is never an insult to verify a medication, route, patient or dose with the attending doctor.  Generic medications can also be tricky, along with medications that are written or sound like one another.  Another area to watch and double check with a colleague is insulin and the appropriate dosage.  With litigation on the rise everyday in this country, I suggest doing everything you can to reduce or eliminate any of these errors. 

        Nurses need to be especially careful in dealing with the infant or pediatric patient.  Most times these individuals will have a pediatric physician, but if the right dose is not given, a fatality is not uncommon.  For instance, I’m sure you remember when the news broke that the Quaid twins were given the wrong dose of heparin.  The babies almost died and it could have been prevented if the above measures were taken.  Similarly, patients over the age of 60 are also prone to such errors, because they often take multiple prescription medications. 

       To summarize the advice given above, don’t let your day turn into a nightmare by not following these very simple steps.  Nurses need to be ever so careful when dealing with medications; it is the right of the patient to receive the proper drug through the correct route with the right dosage prescribed.  It is also your oath to deliver the best possible care as a medical professional.

Post a comment
Write a comment:

Related Searches